Skip to main content
Log in

In Support of n-Correlation

  • Published:
Communications in Mathematical Physics Aims and scope Submit manuscript

Abstract

In this paper we examine n-correlation for either the eigenvalues of a unitary group of random matrices or for the zeros of a unitary family of L-functions in the important situation when the correlations are detected via test functions whose Fourier transforms have limited support. This problem first came to light in the work of Rudnick and Sarnak in their study of the n-correlation of zeros of a fairly general automorphic L-function. They solved the simplest instance of this problem when the total support was most severely limited, but had to work extremely hard to show their result matched random matrix theory in the appropriate limit. This is because they were comparing their result to the familiar determinantal expressions for n-correlation that arise naturally in random matrix theory. In this paper we deal with arbitrary support and show that there is another expression for the n-correlation of eigenvalues that translates easily into the number theory case and allows for immediate identification of which terms survive the restrictions placed on the support of the test function.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Bogomolny, E.B., Keating, J.P.: Random matrix theory and the Riemann zeros. II. n-point correlations. Nonlinearity 9(4) 911–935 (1996)

    Google Scholar 

  2. Vorrapan, C., Lee, Y., Liu, S.-C., Radziwill, M.: Simple zeros of primitive Dirichlet L-functions and the asymptotic large sieve. Q. J. Math. 65(1):63–87 (2014)

    Google Scholar 

  3. Conrey, J.B., Forrester, P.J., Snaith, N.C.: Averages of ratios of characteristic polynomials for the compact classical groups. Int. Math. Res. Not. 2005(7), 397–431 (2005)

  4. Conrey J.B., Snaith N.C.: Correlations of eigenvalues and Riemann zeros. Commun. Number Theory Phys. 2(3), 477–536 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  5. Conrey J.B., Snaith N.C.: Applications of the L-functions ratios conjectures. Proc. Lond. Math. Soc. 94(3), 594–646 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  6. Entin A., Roditty-Gershon E., Rudnick Z.: Low-lying zeros of quadratic Dirichlet L-functions, hyper-elliptic curves and Random Matrix Theory. Geom. Funct. Anal. 23(4), 1230–1261 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  7. Mehta M.L.: Random matrices. Third edition. Pure and Applied Mathematics (Amsterdam) 142. Elsevier/Academic Press, Amsterdam (2004)

    Google Scholar 

  8. Montgomery, H.L.: The pair correlation of zeros of the zeta function. Analytic number theory. In: Proceedings of Symposium in Pure Mathematics, Vol. XXIV, St. Louis University, St. Louis, 1972, pp. 181–193. American Mathematical Society, Providence (1973)

  9. Rubinstein M.: Low-lying zeros of L-functions and random matrix theory. Duke Math. J. 109(1), 147–181 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  10. Rudnick Z., Sarnak P.: Zeros of principal L-functions and random matrix theory. A celebration of John F. Nash, Jr. Duke Math. J. 81(2), 269–322 (1996)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to J. B. Conrey.

Additional information

Communicated by L. Erdös

Research of the first author supported by the American Institute of Mathematics and by a grant from the National Science Foundation. The second author was sponsored by the Air Force Office of Scientific Research, Air Force Material Command, USAF, under Grant Number FA8655-10-1-3088.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Conrey, J.B., Snaith, N.C. In Support of n-Correlation. Commun. Math. Phys. 330, 639–653 (2014). https://doi.org/10.1007/s00220-014-1969-1

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-014-1969-1

Keywords

Navigation